Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 26, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 3:38 PM CST for Copiah County, Lincoln County, Mississippi. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2024, 3:38 PM CST (21:38 UTC)
- Expired
- Dec 28, 2024, 4:31 PM CST
- In force
- 53 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.0 in
Counties Copiah County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 3:50 PM CST | TORNADO | 2 Wnw Loyd Star, MS | Trees were blown down on roads in Lincoln County. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 2:17 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.2
The text
As transmitted.
450
WFUS54 KJAN 282138
TORJAN
MSC029-085-282245-
/O.NEW.KJAN.TO.W.0026.241228T2138Z-241228T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
338 PM CST Sat Dec 28 2024
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Northwestern Lincoln County in south central Mississippi...
Southern Copiah County in central Mississippi...
* Until 445 PM CST.
* At 337 PM CST, a confirmed large and extremely dangerous tornado
was located over Mccall Creek, or 13 miles east of Meadville,
moving northeast at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Caseyville, Vaughn, and Loyd Star around 345 PM CST.
Wesson around 355 PM CST.
Glancy, Martinsville, and Beauregard around 400 PM CST.
Hazlehurst around 405 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3160 9063 3161 9063 3161 9073 3194 9055
3184 9016 3156 9053
TIME...MOT...LOC 2137Z 221DEG 36KT 3154 9067
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$
863 follow-up statements
644
WWUS54 KJAN 282206
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
406 PM CST Sat Dec 28 2024
MSC085-282216-
/O.CAN.KJAN.TO.W.0026.000000T0000Z-241228T2245Z/
Lincoln MS-
406 PM CST Sat Dec 28 2024
...THE TORNADO WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CST for central and
south central Mississippi.
&&
LAT...LON 3172 9058 3193 9053 3187 9026 3170 9043
TIME...MOT...LOC 2206Z 221DEG 36KT 3176 9045
$$
MSC029-282245-
/O.CON.KJAN.TO.W.0026.000000T0000Z-241228T2245Z/
Copiah MS-
406 PM CST Sat Dec 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR SOUTH
CENTRAL COPIAH COUNTY...
At 406 PM CST, a severe thunderstorm capable of producing a tornado
was located near Martinsville, or 7 miles southwest of Hazlehurst,
moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Glancy, Martinsville, and Hazlehurst around 410 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3172 9058 3193 9053 3187 9026 3170 9043
TIME...MOT...LOC 2206Z 221DEG 36KT 3176 9045
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
86295
WWUS54 KJAN 282219
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
419 PM CST Sat Dec 28 2024
MSC029-282245-
/O.CON.KJAN.TO.W.0026.000000T0000Z-241228T2245Z/
Copiah MS-
419 PM CST Sat Dec 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR CENTRAL
COPIAH COUNTY...
At 419 PM CST, a severe thunderstorm capable of producing a tornado
was located over Hazlehurst, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Copiah County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3179 9046 3191 9043 3187 9026 3178 9039
TIME...MOT...LOC 2219Z 221DEG 36KT 3186 9035
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
86676 WWUS54 KJAN 282231 SVSJAN Severe Weather Statement National Weather Service Jackson MS 431 PM CST Sat Dec 28 2024 MSC029-282241- /O.CAN.KJAN.TO.W.0026.000000T0000Z-241228T2245Z/ Copiah MS- 431 PM CST Sat Dec 28 2024 ...THE TORNADO WARNING FOR CENTRAL COPIAH COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 900 PM CST for central Mississippi. && LAT...LON 3179 9046 3191 9043 3187 9026 3178 9039 TIME...MOT...LOC 2230Z 221DEG 36KT 3196 9025 $$ 86
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 3:14 PM CST, 24 minutes earlier.
Area forecast discussion, Dec 28, 3:14 PM CST, 24 minutes before
Area Forecast Discussion National Weather Service Jackson MS 314 PM CST Sat Dec 28 2024 ...New DISCUSSION... .DISCUSSION... Issued at 313 PM CST Sat Dec 28 2024 Tonight: A significant severe weather event is still likely later this afternoon and this evening. The Tornado Watch for I-55 and east will be allowed to expire at 3PM as the convection earlier today has somewhat stabilized the area there. The new PDS Tornado Watch to the west of I-55 is in effect until 9 PM. Not a lot has changed in the thinking from this morning. Damaging winds up to 80mph, Tornadoes; some strong and long track, and hail up to golfball size will all be possible with the storms. In addition, due to antecedent conditions two to four inches of rain in a short amount of time will be possible leading to localized flash flooding, especially over urban and poor drainage areas. Mid afternoon water vapor imagery/RAP analysis showed a potent shortwave trough over central Oklahoma and north central Texas. Moisture and instability will continue to increase over our CWA ahead of this approaching feature. A stout speed max will rotate around the base of the shortwave trough and across our CWA helping to increase severe storm potential. This is expected to result in numerous severe storm damage leading to widespread power outages this evening. The potential for severe storms should be winding down over east Mississippi by midnight but there will be the chance for rain over east Mississippi until the cold front shifts into Alabama. /22/ Sunday through next week (Friday)... In the wake of the severe weather event today, a mostly quiet long term period can be expected through the early to mid portion of the period. Longwave trough/frontal zone will be shifting off to the east, with sfc ridging & drier air building back in into late weekend through early next week. This pattern will support seasonably warm pattern Sunday into early next week. Highs & lows during this period will be some 8-15F above (highs of 63-72F & lows 44-48F Monday morning & 45-54F Tuesday morning). A fast moving shortwave trough/sfc low & frontal system will drive in potential gusty winds on Tuesday but no concerns for storms as PWs will remain too low for convection. If moisture can be on the uptick, this would need to be monitored. In the wake of this frontal zone, a cold 1030mb sfc high will dive down out of the Plains into the Gulf Coast, ushering in near to seasonably cool temperatures. Highs & lows in the Wednesday to Friday timeframe will be some 2-5F below (highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday & Friday mornings with coldest north of Hwy 84 Thursday & northeast half Friday morning). Widespread frost/freeze looks likely during this timeframe. /DC/ && .AVIATION... (18Z TAFS) Issued at 1149 AM CST Sat Dec 28 2024 Still looking at a rough day in aviation later this afternoon with a mixture of VFR/IFR/LIFR ceilings across multiple TAF sites. Current radar scans are still showing SHRA & TSRA east of the I-55 corridor. The fog is continuing to clear and ceilings are still lifting in southern & central areas in MVFR with several spots lifting to VFR. The main line of storms will arrive in the late afternoon to early evening hours & should clear the area shortly after midnight. Expect some gustier winds as well in any storms & preceding convection. A wind shift is expected in the wake of the front to the WNW. In the wake of the front, there is potential for another round of stratus & fog to return after 29/04-10Z Sunday. Flight categories of IFR to even as low as VLIFR are psbl, especially for central to southern TAF sites. Conditions will start to clear to MVFR/VFR conditions by 16Z Sunday with VFR conditions prevailing across the forecast area by 18Z Sunday. /SAS/DC/CR/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 54 67 47 71 / 100 0 0 0 Meridian 53 67 45 69 / 100 0 0 0 Vicksburg 51 67 47 72 / 90 0 0 0 Hattiesburg 56 70 46 71 / 90 0 0 0 Natchez 53 67 49 71 / 90 0 0 0 Greenville 52 64 47 67 / 100 0 0 0 Greenwood 53 66 47 70 / 100 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/DC/CR
In the hours before
Special weather statement, Dec 28, 10:01 AM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
1001 AM CST Sat Dec 28 2024
MSZ064>066-073-281630-
Jones MS-Jefferson Davis MS-Covington MS-Lamar MS-
1001 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN COVINGTON...NORTHWESTERN
LAMAR...WEST CENTRAL JONES AND EASTERN JEFFERSON DAVIS COUNTIES
THROUGH 1030 AM CST...
At 1000 AM CST, Doppler radar was tracking a strong thunderstorm over
Sumrall, or 13 miles northwest of West Hattiesburg, moving northeast
at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Seminary and Sanford around 1005 AM CST.
Collins around 1010 AM CST.
Hebron around 1020 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 PM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3141 8965 3177 8951 3166 8925 3143 8941
3143 8945 3138 8945 3135 8947
TIME...MOT...LOC 1600Z 205DEG 38KT 3145 8954
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
86Local storm report, Dec 28, 10:50 AM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1050 AM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM Hail Dermott 33.52N 91.43W
12/28/2024 E2.75 Inch Chicot AR Fire Dept/Rescue
Large hail in town to at least baseball
size, some possibly larger. Will update with
additional info and damages later.
&&
CELocal storm report, Dec 28, 11:00 AM CST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1100 AM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM Hail 1 NE Mist 33.28N 91.68W
12/28/2024 E1.50 Inch Ashley AR Public
&&
CESpecial weather statement, Dec 28, 12:49 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
1249 PM CST Sat Dec 28 2024
MSZ018-019-281945-
Sunflower MS-Bolivar MS-
1249 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SUNFLOWER AND BOLIVAR
COUNTIES THROUGH 145 PM CST...
At 1249 PM CST, Doppler radar was tracking a strong thunderstorm over
Beulah, or near Rosedale, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Pace around 1255 PM CST.
Mound Bayou, Winstonville, Merigold, Cleveland, and Renova around
100 PM CST.
Shelby around 105 PM CST.
Parchman and Rome around 120 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3399 9066 3399 9046 3397 9045 3367 9045
3353 9075 3353 9117 3362 9113 3370 9118
3368 9103 3372 9114 3378 9114 3378 9099
3385 9107 3393 9101 3396 9108 3396 9097
3401 9098 3412 9074 3412 9066
TIME...MOT...LOC 1849Z 247DEG 38KT 3379 9097
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
86Local storm report, Dec 28, 1:22 PM CST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
122 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM Tornado 3 ESE Myrick 31.65N 88.95W
12/27/2024 Jones MS Emergency Mngr
Along Clay Taylor Rd and Pearman Rd, tree
down on a house, roof lifted and supporting
brick column shifted and cracked. Trampoline
and play set blown into a field. TDS was
noted as well near the Co line associated
with this damage.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:11 PM CST | Dense Fog Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 12 hr |
| Dec 28, 7:49 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Franklin, Jefferson | 41 min |
| Dec 28, 8:10 AM CST | Special Weather Statement | JAN | Marion | 50 min |
| Dec 28, 8:15 AM CST | Special Weather Statement | JAN | Claiborne | 60 min |
| Dec 28, 8:17 AM CST | Special Weather Statement | JAN | Lincoln | 28 min |
| Dec 28, 8:40 AM CST | Special Weather Statement | JAN | Lawrence | 35 min |
| Dec 28, 10:01 AM CST | Special Weather Statement | JAN | Covington | 29 min |
| Dec 28, 10:55 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 65 min |
| Dec 28, 12:49 PM CST | Special Weather Statement | JAN | Bolivar, Sunflower | 56 min |
| Dec 28, 2:58 PM CST | Tornado Warning | JAN | Franklin, Lincoln | 52 min |
| Dec 28, 3:47 PM CST | Special Weather Statement | JAN | Bolivar, Sunflower | 58 min |
| Dec 28, 4:16 PM CST | Special Weather Statement | JAN | Washington | 59 min |
| Dec 28, 4:57 PM CST | Tornado Warning | JAN | Humphreys, Issaquena, Sharkey, Warren, Washington, Yazoo | 63 min |
| Dec 28, 5:13 PM CST | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 77 min |
| Dec 28, 5:14 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 61 min |
| Dec 28, 5:16 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Lincoln, Simpson | 59 min |
| Dec 28, 5:25 PM CST | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 65 min |
| Dec 28, 5:44 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Sunflower, Washington and 1 more | 61 min |
| Dec 28, 5:56 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Madison, Rankin, Simpson and 1 more | 79 min |
| Dec 28, 5:56 PM CST | Tornado Warning | JAN | Claiborne, Hinds, Warren | 49 min |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.